Kansas, 2010

Hail in Kansas, December 31, 2010

December 31, 2010 · NWS ICT · 1 event in 1 county or zone

Numerous strong to marginally severe thunderstorms raced east across eastern Kansas during the predawn hours on the 31st, along an advancing strong cold front. Nickel size hail was reported near Altamont in Labette county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to marginally severe thunderstorms raced east across eastern Kansas during the predawn hours on the 31st, along an advancing strong cold front. Nickel size hail was reported near Altamont in Labette county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 3:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 31, 3:06 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CST FRI DEC 31 2010

.DISCUSSION...
THE FORECAST CONCERNS CONTINUE TO BE WINTRY PRECIPITATION TYPE AND
TIMING INCLUDING EARLY MORNING +TSRA OVER SOUTHEAST KANSAS.

A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES IS PROGGED TO LIFT
NORTHEAST OVER THE CENTRAL PLAINS THROUGH TODAY. AS THIS HAPPENS,
THE SURFACE LOW OVER THE SOUTHERN HIGH PLAINS IS PROGGED TO LIFT
RAPIDLY NORTHEAST OVER THE FORECAST AREA AND INTO THE UPPER
MISSISSIPPI VALLEY LATE IN THE DAY WHILE LARGE SCALE FORCING FOR
SUBSIDENCE DEVELOPS ACROSS THE AREA ON THE SOUTHERN PERIPHERY OF THE
MID/UPPER TROUGH.

TRYING TO PINPOINT THE PLACEMENT OF THE ARCTIC COLD FRONT WILL BE A
CHALLENGE LEADING TO A LOW CONFIDENCE TEMPERATURE FORECAST.
KLBF-KDNR 00Z RAOBS INDICATED A RELATIVELY DEEP COLD AIRMASS AND
EVEN WITH A LOW LEVEL WESTERLY WIND PROGGED IN THE SHORT TERM
MODELS, NOT EXPECTING MUCH OF A DIURNAL RISE ACROSS THE FORECAST
AREA TODAY AND GENERALLY TRENDED TEMPERATURES DOWN FROM THE PREVIOUS
FORECAST. A NARROW WINDOW WILL EXIST FOR LIGHT SNOW ACROSS PORTIONS
OF CENTRAL KANSAS WHILE A MIX OF SLEET AND FREEZING RAIN IS EXPECTED
ACROSS A NARROW PORTION OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH
MID MORNING BEFORE STRONG LARGE SCALE FORCING FOR SUBSIDENCE
DEVELOPS ACROSS THE AREA. FURTHER EAST, AN ISOLATED SEVERE THUNDERSTORM
WILL REMAIN POSSIBLE EAST OF AN ADVANCING PAC FRONT WHERE 60 DEGREE
DEWPOINTS HAVE SURGED NORTH EARLY IN THE PERIOD. DUE TO THE PROGRESSIVE
NATURE OF THE MID/UPPER TROUGH, SNOWFALL AMOUNTS ARE EXPECTED TO
REMAIN IN THE 1-2 INCH RANGE ACROSS CENTRAL KANSAS WHICH WAS HANDLED
WELL IN THE PREVIOUS FORECAST. FURTHER SOUTH AND EAST, A QUICK BURST OF
FREEZING RAIN MAY RESULT IN SOME SLICK SPOTS ON ELEVATED SURFACES
AND THE WINTER WEATHER ADVISORY WILL BE EXPANDED EAST/SOUTHEAST TO
INCLUDE MORE OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE MORNING
HOURS.

SAT-SUN...A MEAN H5 TROUGH WILL REMAIN ANCHORED OVER THE NORTHERN
CONUS LEADING TO BELOW NORMAL TEMPERATURES THROUGH THE PERIOD.
MAXIMUM VALUES ARE EXPECTED TO BEGIN TO REBOUND ON SUNDAY AS THE SFC
HIGH BUILDS INTO THE LOWER MISSISSIPPI VALLEY AREA AND RETURN FLOW
DEVELOPS ACROSS THE CENTRAL PLAINS STATES.

DAYS 4 THROUGH 7...LITTLE CHANGE TO THE EXTENDED GRIDS WITH
SEASONABLE TEMPERATURES ANTICIPATED THROUGH THE PERIOD.

MCGUIRE

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DECELERATING COLD FRONT HAS VENTURED SE INTO SE KS WITH FRONT KNOCKING
ON KCNU'S DOOR AT 06Z. STILL EXPECT THE FRONT TO STALL IN KCNU VCNTY
AS INTENSE SFC LOW SITUATED OVER EXTREME NE NM BEGINS TO LIFT E/NE
OVER SRN KS EARLY FRI MORNING. WITH SFC LOW STILL EXPECTED TO VEER
SHARPLY TOWARD THE NW FRI MORNING...THE FRONT WILL TRANSITION INTO A
WARM FRONT & LIFT RAPIDLY N/NE INDUCING LWR-DECK FLOW TO ASSUME A
STOUT SWLY COMP. AS SUCH EXPECT KCNU TO EXPERIENCE ONLY ~4HRS MVFR
CIGS/VSBYS (-RA) FROM 31/08Z-31/12Z WITH RAPID RETURN TO VFR STATUS AS
DEEPENING (& VEERING) SWLY FLOW SPREADS OVER THE AREA. OVER CNTRL KS
(INCLUDING KHUT) AREAS OF -FZRAPL WILL SPREAD RAPIDLY NE OVER THESE
AREAS WITH MVFR CIGS & VSBYS TO BE ENCOUNTERED THRU ~31/17Z. EACH OF
THESE TERMINALS SHOULD ACHIEVE VFR STATUS ~31/18Z AS THE INTENSE(!)
CYCLONE SCOOTS NE TOWARD THE UPR MS VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    31  12  30   9 /  60  10  10  10
HUTCHINSON      24   9  30   8 /  60  10  10  10
NEWTON          29  10  27   8 /  60  10  10  10
ELDORADO        34  12  28   9 /  70  10  10  10
WINFIELD-KWLD   38  13  32   9 /  60  10  10  10
RUSSELL         13   3  24   6 /  60  10  10  10
GREAT BEND      15   5  26   6 /  60  10  10  10
SALINA          18   8  27   7 /  70  10  10  10
MCPHERSON       22  10  28   8 /  60  10  10  10
COFFEYVILLE     53  16  35  12 /  70  10  10  10
CHANUTE         47  13  31  10 /  70  10  10  10
IOLA            46  13  31  10 /  70  10  10  10
PARSONS-KPPF    53  13  33   9 /  70  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ032-033-
047>053-067>070-082-083-091-092.

&&
Hazardous weather outlook, Dec 31, 1:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
125 AM CST FRI DEC 31 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
125 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WINTRY PRECIPITATION IS EXPECTED TO RESULT IN LIGHT SNOW AND ICE
ACCUMULATIONS ACROSS CENTRAL KANSAS OVERNIGHT. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORY STATEMENT FOR DETAILS.

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT INTO EARLY
FRIDAY MORNING ACROSS FAR SOUTHEAST KANSAS. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL TO
QUARTER SIZE AND WIND GUSTS TO 60 MPH...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LIGHT WINTRY PRECIPITATION IN THE FORM OF FREEZING DRIZZLE
AND LIGHT SNOW WILL LINGER ACROSS CENTRAL AND PORTIONS OF SOUTH
CENTRAL KANSAS THROUGH FRIDAY MORNING. PLEASE REFER TO THE WINTER
WEATHER ADVISORY STATEMENT FOR MORE DETAILS.

MUCH COLDER AIR WILL SURGE SOUTH BEHIND A STRONG COLD FRONT ON
FRIDAY. GUSTY WINDS AHEAD OF AND BEHIND THE FRONT WILL RESULT IN
HIGH TO VERY HIGH FIRE DANGER...MAINLY ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS.

WIND CHILLS WILL DROP BELOW ZERO ACROSS MUCH OF THE AREA ON
FRIDAY NIGHT...WITH THE LOWEST WIND CHILLS TO AROUND 12 BELOW
ACROSS CENTRAL KANSAS. WIND CHILLS WILL DROP BELOW ZERO AGAIN
ACROSS CENTRAL KANSAS ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED OVERNIGHT IN FAR SOUTHEAST
KANSAS...SOUTHEAST OF A SEDAN TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Dec 31, 12:25 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CST FRI DEC 31 2010

KSZ100-310700-
LABETTE-
1225 AM CST FRI DEC 31 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 1223 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR OSWEGO...OR 12 MILES SOUTH OF
PARSONS...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Dec 31, 2:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CST FRI DEC 31 2010

KSZ094-098-310945-
CHAUTAUQUA-ELK-
253 AM CST FRI DEC 31 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND ELK COUNTIES...

AT 251 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF CEDAR VALE...OR 17 MILES
SOUTHWEST OF SEDAN...AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Dec 31, 3:14 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CST FRI DEC 31 2010

KSZ070-094-095-098-099-310945-
CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-
314 AM CST FRI DEC 31 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND
WILSON COUNTIES...

AT 309 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOWARD TO 7 MILES
NORTH OF SEDAN...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Dec 31, 4:04 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CST FRI DEC 31 2010

KSZ072-311030-
ALLEN-
404 AM CST FRI DEC 31 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...

AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUMBOLDT...OR 5 MILES SOUTH OF IOLA...AND
MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Labette

When
December 31, 5:00 AM CST
Where
Labette County, 2.84 mi WSW of Altamont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274656.